Even with all of these associated conditions and causes, some people develop tinnitus for no obvious reason. Most of the time, tinnitus isn’t a sign of a serious health problem, although if it’s loud or doesn’t go away, it can cause fatigue, depression, anxiety, and problems with memory and concentration. For some, tinnitus can be a source of real mental and emotional anguish.
Tinnitus (pronounced "tin-it-tus") is an abnormal noise in the ear (note that it is not an "itis" -- which means inflammation). Tinnitus is common -- nearly 36 million Americans have constant tinnitus and more than half of the normal population has intermittent tinnitus. Another way to summarize this is that about 10-15% of the entire population has some type of constant tinnitus, and about 20% of these people (i.e. about 1% of the population) seek medical attention (Adjamian et al, 2009). Similar statistics are found in England (Dawes et al, 2014) and Korea (Park and Moon, 2014).
If your doctor cannot find any medical condition responsible for your tinnitus, you may be referred to an otolaryngologist (commonly called an ear, nose, and throat doctor, or an ENT). The ENT will physically examine your head, neck, and ears and test your hearing to determine whether you have any hearing loss along with the tinnitus. You might also be referred to an audiologist who can also measure your hearing and evaluate your tinnitus.
Use other relaxation techniques. Tinnitus is understandably anxiety provoking, often a source of frustration and stress throughout the day and night. Reducing anxiety, and finding ways to relax, have benefits for both tinnitus and sleep. Relaxation exercises can reduce the aggravation of tinnitus, and make you more able to fall asleep. A few of the relaxation techniques my patients find most effective and easy to use are:
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
Lidocaine, a medication used for the treatment of certain types of abnormal heart rhythms, has been shown to relieve tinnitus for some people, but it must be given intravenously or into the middle ear to be effective. However, the benefits of lidocaine are almost always outweighed by the risks of the drug and it is therefore not recommended and not used for tinnitus.
Patients with head or neck injury may have particularly loud and disturbing tinnitus (Folmer and Griest, 2003). Tinnitus due to neck injury is the most common type of "somatic tinnitus". Somatic tinnitus means that the tinnitus is coming from something other than the inner ear. Tinnitus from a clear cut inner ear disorder frequently changes loudness or pitch when one simply touches the area around the ear. This is thought to be due to somatic modulation of tinnitus. We have encountered patients who have excellent responses to cervical epidural steroids, and in persons who have both severe tinnitus and significant cervical nerve root compression, we think this is worth trying as treatment.
When there does not seem to be a connection with a disorder of the inner ear or auditory nerve, the tinnitus is called nonotic (i.e. not otic). In some 30% of tinnitus cases, the tinnitus is influenced by the somatosensory system, for instance people can increase or decrease their tinnitus by moving their face, head, or neck. This type is called somatic or craniocervical tinnitus, since it is only head or neck movements that have an effect.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Changes in the bones of the middle ear. A person’s ear is made up of several different bones: the malleus, Incus and Stapes. In some individuals, these bones may actually change shape or harden over the years. This process is known as otosclerosis and often runs in the family. This can cause ringing in the ears to begin or, if it has already started, to get worse over time.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
Although there’s no proven cure for tinnitus, there are treatments that help make it easier to ignore. For example, you can wear devices in your ear(s) that produce soothing therapeutic noises to shift your focus away from the tinnitus. Other devices produce constant, soft noise to mask the tinnitus. Tinnitus sufferers who also have hearing loss sometimes find relief simply by wearing properly fitted hearing aids.